Alert archive / California / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 8, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Aug 9, 2017, 3:47 PM PDT for Colusa County, Glenn County, Lake County, California. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2017, 3:47 PM PDT (22:47 UTC)
- Expired
- Aug 9, 2017, 4:15 PM PDT
- In force
- 28 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Colusa County, CA, Glenn County, CA, Lake County, CA
The radar
The Beale AFB radar (KBBX), 103 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 10.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
983
WUUS56 KSTO 092247
SVRSTO
CAC011-021-033-092315-
/O.NEW.KSTO.SV.W.0008.170809T2247Z-170809T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sacramento CA
347 PM PDT WED AUG 9 2017
The National Weather Service in Sacramento has issued a
* Severe Thunderstorm Warning for...
Northwestern Colusa County in central California...
North central Lake County in central California...
Southwestern Glenn County in central California...
* Until 415 PM PDT
* At 343 PM PDT, a severe thunderstorm was in northern Lake County
16 miles south of Alder Springs, and is moving to the southeast at
5 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Colusa...north central Lake and southwestern Glenn
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3949 12294 3955 12286 3949 12274 3941 12274
3931 12278
TIME...MOT...LOC 2243Z 294DEG 4KT 3941 12280
HAIL...1.00IN
WIND...<50MPH
$$
EK1 follow-up statement
111
WWUS56 KSTO 092314
SVSSTO
Severe Weather Statement
National Weather Service Sacramento CA
414 PM PDT WED AUG 9 2017
CAC011-021-033-092324-
/O.EXP.KSTO.SV.W.0008.000000T0000Z-170809T2315Z/
Colusa CA-Lake CA-Glenn CA-
414 PM PDT WED AUG 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COLUSA...NORTH
CENTRAL LAKE AND SOUTHWESTERN GLENN COUNTIES WILL EXPIRE AT 415 PM
PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 3949 12294 3955 12286 3949 12274 3941 12274
3931 12278
TIME...MOT...LOC 2314Z 294DEG 4KT 3940 12276
$$
EKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:10 PM PDT, 37 minutes earlier.
Area forecast discussion, Aug 9, 3:10 PM PDT, 37 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 310 PM PDT Wed Aug 9 2017 .SYNOPSIS... Showers and thunderstorms are possible tonight and Thursday, mainly over the mountains. Temperatures expected near to slightly above normal into the weekend, then slightly below normal early next week. && .DISCUSSION... Thunderstorms popping up this afternoon over the Coastal Range in response to UVM provided by upper low currently near the NW CA coast. Low also providing some cooling, deeper marine layer, and enhanced Delta flow. Afternoon temps running cooler in most areas, minus the Northern Sacramento Valley, with greatest cooling in the vicinity of the Delta. Water vapor imagery showing stronger vort max rotating around base of upper low. Latest 18z NAM showing a weaker feature and take a more southern track as it moves inland tonight. Mesoscale models continuing to show little if any storms overnight in our CWA with this feature, given limited available moisture. Flow through the Delta expected to increase this evening and remain fairly strong overnight. Given current depth of marine layer, expect stratus in the Delta later tonight and may see some short lived stratus in the Southern Sac Valley tomorrow morning. Models similar in slowly tracking upper low inland across Interior NorCal Thursday. Little change expected in max temps tomorrow with highs near normal. Showers and thunderstorms will again be possible, mainly over the northern mountains in the afternoon. Low lifts NE into SE Oregon Friday with weak height rises over Interior NorCal. Temperatures likely to warm a couple degrees and drier SW flow should suppress deep moist convection. Little change expected into the weekend with weak upper troughing continuing off the West Coast. PCH && .EXTENDED DISCUSSION (Sunday THROUGH Wednesday) Models are still having an upper level low track south along the B.C. coast on Sunday but the latest runs are no longer dropping that low south into our area on Monday. This will still bring troughing to NorCal for the start of the extended period and a weak cold front dose move into the region late Sunday into Monday. We do see an increase in moisture ahead of the front and the trough axis but things still look dry, not expecting any precip but scattered clouds are expected. The trough axis moves through on Monday and should remain dry with some clouds. Monday will also be the coolest day we have seen in quite awhile, upper 80's to right around 90 in the souther Valley and mid 90's in the north Valley. The trough pushes east on Tuesday and temperatures warm a few degrees each day. -CJM && .AVIATION... VFR conditions at the TAF sites the next 24 hours. Isolated to scattered thunderstorms possible over the mountains between 21z Wednesday and 06z Thursday. Winds generally 5-10 knots but gusts to 17 knots will be possible at KSAC and KSCK this evening. Higher gusts will also be possible in the vicinity of any showers or t-storms and the Delta with gusts to 30 knots. A few clouds between 10000 and 15000 feet will push into the Sacramento area Thursday morning. -CJM && .STO WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Special weather statement, Aug 9, 2:23 PM PDT, 1 hour 24 minutes before
Special Weather Statement National Weather Service Sacramento CA 223 PM PDT WED AUG 9 2017 CAZ063-092215- Mountains Southwestern Shasta County to Northern Lake County CA- 223 PM PDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAKE COUNTY UNTIL 315 PM PDT... At 223 PM PDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Fouts Springs, or 15 miles south of Alder Springs, moving north at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northern Lake County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3938 12286 3951 12289 3954 12277 3942 12275 TIME...MOT...LOC 2123Z 185DEG 7KT 3944 12282
Special weather statement, Aug 9, 3:27 PM PDT, 20 minutes before
Special Weather Statement National Weather Service Sacramento CA 327 PM PDT WED AUG 9 2017 CAZ013-014-068-092315- Burney Basin / Eastern Shasta County CA- Western Plumas County/Lassen Park CA- Shasta Lake Area / Northern Shasta County CA- 327 PM PDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHASTA COUNTY UNTIL 415 PM PDT... At 327 PM PDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Johnson Park, or 22 miles south of Dana, moving northwest at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of eastern Shasta County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4073 12164 4082 12189 4092 12180 4080 12158 TIME...MOT...LOC 2227Z 125DEG 10KT 4080 12171
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:23 PM PDT | Special Weather Statement | STO | Glenn | 52 min |
| Aug 9, 3:27 PM PDT | Special Weather Statement | STO | Shasta | 48 min |
| Aug 9, 4:02 PM PDT | Severe Thunderstorm Warning | STO | Shasta | 43 min |
| Aug 9, 4:14 PM PDT | Severe Thunderstorm Warning | STO | Shasta | 32 min |
| Aug 9, 4:50 PM PDT | Special Weather Statement | STO | 40 min |
Nearby
Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.